Disopyramide Overdose

If a person takes too much disopyramide, it can lead to potentially dangerous problems, such as abnormal breathing, heart failure, and even death. You should seek immediate medical treatment if you believe you have overdosed on disopyramide. A healthcare provider may need to begin dialysis or give you certain medications to treat the effects that occur as a result.

Can You Take Too Much Disopyramide?

Disopyramide (Norpace®, Norpace® CR) is a prescription antiarrhythmia medication used in the treatment of certain abnormal heart rhythm problems (also known as heart arrhythmias). It is used when the heart rhythm problem is considered life-threatening.
 
As with most medications, it is possible to take too much disopyramide. The specific effects of an overdose would likely vary, depending on a number of factors, including the disopyramide dosage and whether it was taken with any other medications or substances.
 

Effects of an Overdose

Taking too much disopyramide can be quite dangerous. There have been reports of death in people who took an overdose of this medication. Possible symptoms of an overdose may include:
 
  • Blurred vision
  • Constipation
  • Dry eyes, nose, or mouth
  • Difficulty urinating
  • Abnormal breathing, including extremely slow breathing or periods of not breathing
  • Heart rhythm problems
  • Low blood pressure (hypotension)
  • Low heart rate (bradycardia)
  • Heart failure
  • Loss of consciousness
  • Death.
 

Treatment for a Disopyramide Overdose

The treatment for a disopyramide overdose may vary. If the overdose was recent, a healthcare provider may administer activated charcoal or "pump the stomach" to help reduce the amount of the medication absorbed into the bloodstream. Dialysis may also be helpful in removing disopyramide from the body.
 
Treatment for any type of overdose also involves supportive care, which consists of treating the symptoms that occur. Supportive care for an overdose of disopyramide may include:
 
  • Close monitoring of the electrical activity of the heart
  • Medications, such as digoxin (Lanoxin®), to improve the force of the heart's contractions
  • Assistance with breathing with mechanical ventilation
  • Medications to treat other symptoms that may occur.
 
It is extremely important that an overdose with this medicine be treated right away, even if there are no obvious symptoms. Therefore, you should seek medical attention immediately if you believe that you or someone else may have taken too much disopyramide.
10 Foods That Lower Cholesterol

Disopyramide Drug Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.